Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Indianapolis, IN

April 10, 2017Fountain County, Montgomery County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2017, 1:32 PM EDT for Fountain County, Montgomery County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 1:32 PM EDT (17:32 UTC)
Expired
Apr 10, 2017, 2:00 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fountain County, IN, Montgomery County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS53 KIND 101732
SVRIND
INC045-107-101800-
/O.NEW.KIND.SV.W.0048.170410T1732Z-170410T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
132 PM EDT MON APR 10 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fountain County in west central Indiana...
  Northern Montgomery County in west central Indiana...

* Until 200 PM EDT.

* At 131 PM EDT, a severe thunderstorm was located 9 miles south of
  Veedersburg, or 19 miles west of Crawfordsville, moving northeast
  at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Crawfordsville, Waynetown, Hillsboro, Kingman, New Richmond,
  Wallace, Alamo and Yeddo.

This includes Interstate 74 between mile markers 20 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 8698 4004 8678 3995 8713 3995 8732
      4002 8736
TIME...MOT...LOC 1731Z 240DEG 39KT 3997 8726 

HAIL...1.00IN
WIND...<50MPH
 
$$

AW/JH
3 follow-up statements
077 
WWUS53 KIND 101742
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
142 PM EDT MON APR 10 2017

INC045-107-101800-
/O.CON.KIND.SV.W.0048.000000T0000Z-170410T1800Z/
Fountain IN-Montgomery IN-
142 PM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN FOUNTAIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 140 PM EDT, a severe thunderstorm was located 8 miles southeast of
Veedersburg, or 12 miles west of Crawfordsville, moving northeast at
45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Crawfordsville, Waynetown, Hillsboro, New Richmond and Wallace. 

This includes Interstate 74 between mile markers 20 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4009 8684 3998 8716 4007 8726 4021 8698
TIME...MOT...LOC 1740Z 240DEG 39KT 4002 8714 

HAIL...1.00IN
WIND...<50MPH
 
$$

AW/JH
485 
WWUS53 KIND 101751
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
151 PM EDT MON APR 10 2017

INC045-101800-
/O.CAN.KIND.SV.W.0048.000000T0000Z-170410T1800Z/
Fountain IN-
151 PM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4009 8684 4003 8702 4012 8709 4015 8709
      4021 8698
TIME...MOT...LOC 1750Z 240DEG 39KT 4008 8701 

$$

INC107-101800-
/O.CON.KIND.SV.W.0048.000000T0000Z-170410T1800Z/
Montgomery IN-
151 PM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHWESTERN MONTGOMERY COUNTY...

At 150 PM EDT, a severe thunderstorm was located near Crawfordsville,
moving northeast at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Crawfordsville, Waynetown and New Richmond. 

This includes Interstate 74 between mile markers 25 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4009 8684 4003 8702 4012 8709 4015 8709
      4021 8698
TIME...MOT...LOC 1750Z 240DEG 39KT 4008 8701 

HAIL...1.00IN
WIND...<50MPH
 
$$

AW/JH
944 
WWUS53 KIND 101754
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
154 PM EDT MON APR 10 2017

INC107-101803-
/O.EXP.KIND.SV.W.0048.000000T0000Z-170410T1800Z/
Montgomery IN-
154 PM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY COUNTY
WILL EXPIRE AT 200 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4009 8684 4003 8702 4012 8709 4015 8709
      4021 8698
TIME...MOT...LOC 1753Z 240DEG 39KT 4009 8699 

$$

AW/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:15 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 10, 1:15 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
115 PM EDT Mon Apr 10 2017

.UPDATE...
Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 318 AM EDT Mon Apr 10 2017

A frontal system will approach central Indiana today and move
through tonight and Tuesday morning bringing chances for showers
and thunderstorms to the area. After that mainly dry weather for
the rest of the week with very small shower chances on Thursday. A
frontal system will move in to end the week and a front will get
hung up over the area for the weekend bringing thunderstorm
chances back to the area.

&&

.NEAR TERM /Rest of Today and Tonight/...

Issued at 954 AM EDT Mon Apr 10 2017

Have updated a couple of times already this morning to account for
cluster of strong to severe storms across the northwest forecast
area. These look to be out of the area soon, with upstream radar
clear for a while. Thus still expect a lull in rainfall for a while
today, as is already reflected in the hourly forecasts.

Left temperatures alone for now until confidence is higher in
current cloud trends which could impact high temperatures. Will make
adjustments as needed later today.

Previous discussion follows...

Low pressure moving through the Great Lakes will bring some upper
forcing to central Indiana today and drag a cold front through
the area tonight into Tuesday morning. An upper jet streak will
move through northern parts of the area, but the best upper
forcing will stay north of the forecast area. A low level jet
around 40 kts or so will bring some moisture up ahead of the cold
front and should see instability build over at least western parts
of the forecast area during the afternoon. Thus have increasing
chances for showers and thunderstorms during the afternoon/evening
across the western and then central counties, finally bringing
chances for thunderstorms across the entire area tonight ahead of
the cold frontal passage. With some instability and bulk shear
around 40 to 50 kts could see a few strong storms, possibly even
an isolated severe storm, but think best severe threat will remain
north of the area and agree with SPC marginal risk for central
Indiana.

As far as timing is concerned, think most of the area will be dry
through the morning. Hi res guidance indicates a few showers could
be possible across the western counties for a few hours this
morning so kept a slight chance there for this. Otherwise better
forcing doesn't move in until later in the afternoon and increased
pops then. Eastern counties may stay dry for most of the day and
not see much until tonight. With the slower precip arrival and
gusty southwesterly flow increased highs a degree or two from
guidance average.

&&

.SHORT TERM /Tuesday through Wednesday night/...

Issued at 318 AM EDT Mon Apr 10 2017

A cold front will slow down as it moves through the area and had
to keep some pops into Tuesday morning across the southeastern
forecast area. After that high pressure will build in and bring
dry weather with it. Highs will be in the 60s Tuesday and
Wednesday. Lows Tuesday night under mostly clear skies will dip in
the upper 30s to mid 40s which should be warm enough to stave off
any frost.

&&

.LONG TERM /Thursday through Sunday/...
Issued at 300 AM EDT Mon Apr 10 2017

A more active pattern will develop through the extended as a
frontal boundary becomes hung up over the region. The front will
arrive initially on Thursday as a weakening wave aloft drifts
through the Ohio Valley. With limited moisture and instability
present into Friday...really hard to justify much higher than low
chance pops for central Indiana. While there will be a few
showers Thursday and Friday and perhaps a thunderstorm on
Friday...most areas will remain dry.

Greater convective coverage is expected over the weekend as the
front lifts back north into the lower Great Lakes...then swings
back south through the region as a cold front Sunday with the
ridge aloft being flattened by an upper wave tracking through the
upper Midwest. Neither Saturday or Sunday will be a washout...but
scattered convection is expected both days with the front in the
area.

Temperatures will remain warm through the period with highs
ranging from the mid 60s into the 70s. With southerly flow and
presence of the upper ridge over the area Saturday...some
locations could make a run at 80 degrees.

&&

.AVIATION /Discussion for 101800z TAF Issuance/...
Issued at 115 PM EDT Mon Apr 10 2017

MVFR ceilings late this afternoon northwest and all areas most
of tonight. Mostly VFR rest of the time.

Strong low pressure moving east across the great lakes with a
trailing cold front which will move across Indiana tonight.
Showers and thunderstorms will occur along and ahead of the cold
front and may become more numerous tonight.  Will end threat of
thunder after midnight.  The cold front will move into western
Ohio and northern kentucky by end of the forecast period with
high pressure building into the middle Mississippi valley.
Lowest ceilings will occur during the overnight hours and then
improve from the west Tuesday as drier air spreads in.

Southwest winds of 15 to 20 knots and gusts 25 to 30 knots will
occur this afternoon...slowly diminishing to 10 to 12 knots by
midnight and becoming west or northwest around 8 knots Tuesday
morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP/50
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...JH
Hazardous weather outlook, Apr 10, 12:47 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1247 PM EDT Mon Apr 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-111700-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1247 PM EDT Mon Apr 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Gusty southwest winds. Scattered strong afternoon and
evening thunderstorms.

Hazards: Wind gusts peaking at 30 to 35 mph. Hail, lightning, gusty
winds and locally heavy rainfall with thunderstorms.

Timing: Gusty winds today and tonight. Thunderstorms this afternoon
and evening.

Discussion: Chances for showers and thunderstorms will increase...
especially this afternoon through tonight as a cold front moves into
the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered thunderstorms will be possible Friday through
Sunday as a frontal system meanders across Indiana.

Discussion: High pressure will keep dry conditions across central
Indiana through early Thursday. A frontal boundary will develop
across the region and bring scattered showers and thunderstorms...
especially Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters are
encouraged to send reports of any hail observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 10, 9:49 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 AM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             3 SSE LAFAYETTE         40.37N 86.86W
04/10/2017  E1.75 INCH       TIPPECANOE         IN   PUBLIC

            TIME RADAR ESTIMATED.

&&

KEH
Local storm report, Apr 10, 10:02 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1002 AM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HAIL             FLORA                   40.55N 86.52W
04/10/2017  M1.00 INCH       CARROLL            IN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

50
Special weather statement, Apr 10, 10:15 AM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1015 AM EDT MON APR 10 2017

INZ030-037>039-101445-
Clinton IN-Tipton IN-Boone IN-Hamilton IN-
1015 AM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINTON...EASTERN
BOONE...NORTHWESTERN HAMILTON AND SOUTHWESTERN TIPTON COUNTIES UNTIL
1045 AM EDT...

At 1015 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, or 15 miles south of Frankfort, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Sheridan, Arcadia, Kirklin and Ulen.

LAT...LON 4017 8600 3998 8649 4010 8658 4018 8640
      4023 8631 4025 8624 4030 8610
TIME...MOT...LOC 1415Z 240DEG 42KT 4007 8643

AW/JH
Special weather statement, Apr 10, 10:18 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1018 AM EDT MON APR 10 2017

INZ030-031-038-101500-
Howard IN-Clinton IN-Tipton IN-
1018 AM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...HOWARD AND
NORTHWESTERN TIPTON COUNTIES UNTIL 1100 AM EDT...

At 1018 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Frankfort, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kokomo, Greentown, Russiaville, Michigantown and Indian Heights.

LAT...LON 4056 8586 4048 8586 4030 8639 4042 8642
      4043 8639 4043 8638 4044 8638 4056 8610
      4057 8587
TIME...MOT...LOC 1418Z 238DEG 42KT 4040 8634

AW/JH
Local storm report, Apr 10, 11:04 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 AM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             2 SSW WINDFALL          40.33N 85.97W
04/10/2017  E0.50 INCH       TIPTON             IN   TRAINED SPOTTER

&&

KEH
Special weather statement, Apr 10, 1:02 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
102 PM EDT MON APR 10 2017

INZ035-043-044-101745-
Fountain IN-Parke IN-Vermillion IN-
102 PM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...NORTHWESTERN PARKE AND
NORTHERN VERMILLION COUNTIES UNTIL 145 PM EDT...

At 101 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridge Farm, or 17 miles north of Paris, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Newport, Attica, Cayuga, Hillsboro, Kingman,
Perrysville, Newtown, Mellott, Wallace, Lodi, Yeddo and Gessie.

LAT...LON 4010 8753 4013 8748 4013 8741 4014 8741
      4016 8744 4031 8721 4012 8709 3998 8709
      3981 8753
TIME...MOT...LOC 1701Z 239DEG 37KT 3986 8769

AW/JH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:56 AM EDTSevere Thunderstorm WarningINDWarren19 min
Apr 10, 9:29 AM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe31 min
Apr 10, 9:49 AM EDTSevere Thunderstorm WarningINDCarroll14 min
Apr 10, 10:15 AM EDTSpecial Weather StatementINDBoone30 min
Apr 10, 10:18 AM EDTSpecial Weather StatementINDHoward42 min
Apr 10, 10:40 AM EDTSevere Thunderstorm WarningINDMadison, Tipton23 min
Apr 10, 1:02 PM EDTSpecial Weather StatementINDFountain, Vermillion43 min
Apr 10, 1:36 PM EDTSpecial Weather StatementINDTippecanoe39 min
Apr 10, 3:10 PM EDTSpecial Weather StatementINDParke20 min
Apr 10, 3:32 PM EDTSpecial Weather StatementINDMontgomery28 min
Apr 10, 3:38 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Parke, Putnam37 min
Apr 10, 3:48 PM EDTSpecial Weather StatementINDTipton42 min
Apr 10, 4:53 PM EDTSpecial Weather StatementINDMadison22 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.